Ask a doctor

How Can I Find a Doctor Willing to Treat Me with Hyaluronidase when the Injecting Doctor Won't Use the Dissolver?

I had Juvederm injected under both eyes on October 8, 2012. It migrated to my lower eyelids and caused severe swelling, wrinkling, and a dark, bluish hue around, my right eye.The wrinkles under, and around, my eyes are very severe and were not present before Juvederm. I've traveled to, or contacted, thirty doctors and none will treat me with hyaluronidase. They want the original doctor to. Is there a doctor willing to treat me, with the dissolver, within four hours of Southeast Michigan?

Doctor Answers (9)

Hyaluronidase Should Solve Your Problems – and – Always Seek An Experienced Injector

+2

Treating your problem with hyaluronidase should be relatively straight forward, but it does depend where (at what the depth) the Juvéderm was injected. If Juvéderm was placed at more than one level, it will important to inject the hyaluronidase in all those areas to experience complete resolution. A physician who is not willing to use hyaluronidase should not be injecting Juvéderm in the first place. And I am a bit surprised that another physician is not willing to help you.
When hyaluronic acid (HA) is injected superficially beneath the skin, a resulting bluish discoloration called the Tyndall Effect occurs. The Tyndall Effect results when light scattering particles are dispersed or suspended in a light-transmitting medium. Light passes through the thin skin, into the hyaluronic acid gel. The longer wavelengths are more transmitted, while the shorter wavelengths are more scattered and reflected back – thus accounting for the blue coloration. This phenomenon is not unique to Juvéderm and can happen with many other HA gel fillers. Belotero is reported to have less Tyndall Effect than other HA fillers, so it may be a preferred product when performing very superficial injections.

Juvéderm, however, in comparison to other HA gel fillers, does exhibit more swelling when used around the eye. This can occur and persist immediately after injection, or it can even occur in a more delayed fashion. Restylane does not exhibit the same degree of swelling so it is a preferred product for this area. This swelling I am referring to commonly occurs after treatment of the tear trough. (I don’t know if this was an area you had treated). When treating superficial lines and creases in the lateral canthal area (crow’s feet), there is a risk that many of the gel filler products may result in swelling and irregularity if too much product is injected, and done so inconsistently.

Since many of the lines and wrinkles in the crow’s feet are caused by muscle contraction, BOTOX Cosmetic should be the first line treatment in this location. BOTOX works well (in the absence of skin laxity) to reduce crow’s feet wrinkles caused by contraction of the orbicularis oculi muscle. If additional improvement is needed then HA filler injections could be considered; they should be performed by an experienced injector. Overall, I find the use of HA fillers to improve crow’s feet lines much less effective than when the same filler is used in other areas of the face. Laser resurfacing is another option for crow’s feet lines, and is much more effective long term.

The American Society for Aesthetic Plastic Surgery website and the Juvéderm website should be resources you can use to find a physician who is experienced in these treatments.

With respect to the BOTOX cosmetic treatment you also had, this appears to be suboptimal as well. I suspect too much BOTOX was placed in your forehead and has produced brow ptosis (brow droop). Your frown lines appear to be under treated, and your crow’s feet could be slightly improved. Properly treating your frown lines and touching-up your crow’s feet should provide some balance and improve the brow ptosis that has resulted.

Your experience demonstrates that your physician is not experienced with either fillers or BOTOX. And it is a reminder that patients should seek an experienced injector when considering these treatments…the results are much better and the complications less frequent.

Best wishes, Ken Dembny


Milwaukee Plastic Surgeon
5.0 out of 5 stars 17 reviews

Filler

+2

The doctor you choose to treat you need to be sure of what was injected. Is it realy Juvederm, or is it other type of filler????. That could be the reason the original doctor does not want to inject Hyalurinidase. There are lots of immitation fillers on the market. Get your medical records from the original injector and the lot number of the syringe of filler you were injected with. That lot number can be checked with the company.

Even the Botox injections were done by someone who does not understand the facial muscle anatomy.

 

Samir Shureih, MD
Baltimore Plastic Surgeon

Hyaluronidase After Too Much Filler

+1

   The hyaluronidase can be injected until all of the product is dissolved or until the desired effect is achieved. 

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 230 reviews

You might also like...

Is More Hyaluronidase the answer?

+1

Unfortunately, you need to post updated photos. It is very hard to determine if more hyaluronidase is the answer.  You have had some injected already. Maybe there are other issues to consider now. These are the same photos you have had posted for some time now and the yellow bruising is still visible in those photos.  I'm sure you have improved some by now, so giving us some new photos would be more helpful.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 145 reviews

Hyaluronidase if unhappy after filler

+1

I don't know of any dermatologist or plastic surgeon, the most highly trained and experienced physicians for injecting fillers and Botox, who don't carry hyaluronidase as an antidote for problems with fillers, as rare as they are. Problem is that "he/she who messed up" should be the one to fix it according to many physicians since most people/physicians don't like inheriting a problem, but are happy to try and fix the problems they create.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

Hyaluronidase

+1

If your original doctor won't or can't use hyaluronidase (which doesn't make sense to me) then you should call every dermatologist and plastic surgeon nearby and ask their offices if they use hyaluronidase. Hopefully you will find one that does.  I know I have had to use it on a few patients who were treated by other doctors originally.  The main thing would be cost.  The new doctor will charge you.  Your own doctor really shouldn't.  Best of luck.  

Rebecca Baxt, MD
Paramus Dermatologist
5.0 out of 5 stars 5 reviews

How to find a physician who injects Hyaluronidase

+1

I would recommend going to the Juvederm website and finding the top listed physicians in your area.  Select a cosmetic specialist (cosmetic dermatologist or plastic surgeon who personally injects a lot of filler) towards the top of the list (doctors are listed in order of how much Juvederm they purchase from Allergan) and call their offices to find out if they use Hyaluronidase.  In my office we often correct other clinics mistakes plus we like to have Hyaluronidase available just in case we ever have a problem, but Hyaluronidase has a short expiration date and is expensive, so many offices do not have it on hand.

Lorrie Klein, MD
Laguna Niguel Dermatologic Surgeon
5.0 out of 5 stars 171 reviews

Hyaluronidase and fillers

+1

It does not make sense that your inejctor would not try to dissolve the product for you.  I am surprised that no one inyour area would treat you. If you were in NYC that would not be a problem.  I do not know many people in your area.  Good luck.  you can try going to the ASPS website and look up plastic surgeons in your area.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Your original doctor should inject you, or personally recommend someone

+1

If you had a complication from poor injection of a filler, your injector should treat you with hyaluronidase.  It doesn't make sense that he/she will not, so there must be more to this story. Perhaps, they feel that the problem is not the filler, so hyaluronidase will not help. Or maybe they are not a plastic surgeon or dermatologist and should not have been injecting you to begin with.  If hyaluronidase is indicated and your injector will not do it, he/she should personally recommend a physician that will. It is not surprising that no doctor that you called is willing to treat you and get involved in potential litigation.

Matthew Schulman, MD
New York Plastic Surgeon
5.0 out of 5 stars 194 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.